PMRGCAuk
7,233 members11,772 posts

Hello, PMR newby

I was diagnosed, very quickly, with PMR by my gp back in February....I'd only gone to see her to talk about going on statins (the usual over 70s drug)..and happened to mention I'd been having lots of aches and pains around the buttocks and hips...she suggested a range of blood tests of which the crp and esr were raised and again a week later they had got worse, as had my symptons now in shoulders and upper arms. She started me on 15mg pred but raised it to 20mg when I was still having problems. She's agreed to a 10% decrease when I said I'd been reading a lot about it (c/o this site !)...

So now my questions, have lots but 2 for now..!

Reduction to 18mg starts today...if I get any problems do they occur quite quickly or over a few days, I suppose this could be different for everyone. My worse symptons now are legs feel like I've got the flu and are running out of petrol !

Also tiredness and awful night sweats.

My other question is what food do others have with their early morning pred...I'm having a bowl of cereal but this at anything from 3am onwards (depending on when I wake or quite often haven't gone to sleep )..trouble is I don't always feel like eating that much that early...so what do other people do .?..

Sorry if I've gone on a bit here....Di

12 Replies
oldestnewest

You haven’t gone on at all GrannyDi! I have read here that Statins can be the cause of PMR symptoms in some people. Has anyone explored that with you at all?

I take my Pred with a little bowl of Greek Yoghurt ( live) and honey. I can stomach that early in the morning and it protects my stomach.

I wouldn’t be decreasing at all while I was so symptomatic. I would stay at the start dose for at least 4 weeks. This has smouldered away for goodness knows how long.

Early tapering in my experience was virtually trouble free. It is now that I am stuck ( 7 mgs). Fairly immediate return of aches and pains - getting worse if I try to reduce + fatigue and temperature problems. Your symptoms are all typical. Fire away with as many questions as you want.

Reply

Steroid withdrawal (the first sign a step down is too big for YOU) appears in the first 24-48 hours and then improves as time goes on. A flare signifying that the dose is now a bit too low is more usual after several days and then steadily gets worse. Either way, I would go back to the dose before and try a smaller drop. And don't rush to the next step down until you know you still feel good. If you still have PMR symptoms - no reduction!

Lots of people take their pred with a yoghurt or a glass of milk - both said to be enough.

Reply

Thanks PMRpro and SheffieldJane for your replies. ..fortunately my GP said don't bother with the statins for the time being...so now I know they can be a problem I'll steer clear. To be honest I didn't think of myself as being "so symptomatic" I thought this was how I'd be and many people on here sound so bad. I was just so relieved to be rid of the dreadful pain and stiffness in a morning and felt quite encouraged that things improve later in the day even if I can only "stroll" rather than "walk"...I am so trying to stay a glass half full sort of person but realise this is the beginning of a probably difficult journey..

I have been on 20mg for 4 weeks and was concerned GP might drop me to 15mg so after discussion (luckily she is very easy to talk to) we agreed on 18mg...however I said if I have a problem can I try 19mg and she agreed and will see her in 4wks but can ring her if necessary.

I thought I would have to have more food in my stomach to avoid any problems with taking pred and I've been ok but I will give greek yoghurt and milk a try as more convenient and perhaps less disturbance for hubby...!...Di

Reply

Everyone is different - I took mine without food in the early days and was fine. Now i have a version which must either be taken within 3 hours of the evening meal or with a substantial snack if you eat earlier than that. So now it isn't something I really think about.

Reply

Thank you...di

Reply

The others have answered about food and tapering the pred.

I think many of us will recognise your 'heavy' legs. Walking up even a slight incline felt like a major hill / mountain in the early days, however, things do improve. It's good to keep walking, but just up to your tolerance level - 5 minutes away from base and 5 minutes back, then gradually increasing. Your muscles are telling you they are short of 'fuel' / oxygen!

I expect you've read DorsetLady's advice for newbies?

Me: PMR 22 months, 1 flare at 12 months and now another. Back up to 8mg from 5.5mg.

Reply

Thankyou for replying to my post Rugger....trying to come to terms with this "thing" I'd never heard of...not easy is it ? I've read DorsetLadys info and yes found it helpful in understanding

what it's all about and the posts of other sufferers have been useful to see perhaps what to expect in the future. I think the long termness (?) of it is perhaps the hardest thing for me to accept at the moment...

I hope you are not too long in getting back to the lower dose and wish you well.....Di

Reply

Thank you Di, I hope to get to a lower dose, but what I realise is that it's the PMR that sets the timescale, not me! Things do get easier and feel more 'normal' on the lower doses - even though it's a new normal!

Acceptance helps, but it's a natural response to grieve for our previous good health, so we have to go through that before we can begin to accept our situation.

This forum is amazing for the support it gives - stick with us and you'll soon be giving as well as receiving!

Reply

Are you on any other medications? For high BP perhaps? Pred for PMR isn't really much different once you find the "right" dose for you and how to live with the gorilla. You keep taking the tablets and get on with life.

healthunlocked.com/pmrgcauk...

Once you work out how not to wake him up it's livable with.

Reply

Thanks for your reply PMRpro...I think there has been a light bulb moment !...Yes you're right, I take BP meds without a thought and I see where you're coming from...Ironically my husband had a serious heart attack 4 years ago, now on multiple medications, ...but is now living sucessfully with Heart Failure, took docs some time to get his meds right !... similar thing really isn't it, I just couldn't see it....So I'll give myself time patience and pacing !..I like the idea of a gorilla and not letting him wake up..makes me smile.

So perhaps a bit of advice from you please...I'm on third day of reduction from 20mg to 18mg and all ok except for acquiring mild ache in right shoulder and upper arm, comes and goes, is this acceptable or should I see if it gets worse or consider taking 19mg....Di

Reply

It is exactly the same - allowing quality of life with something that can't be cured in the usual sense.

Have you been using that right arm more because you feel so good? If it gets worse I'd go back to 19mg but if it is getting better then try sticking it out. We used to say to clear the decks and keep your head down for the first week of a reduction. Now we have a variety of approaches to smooth the step down - it's a question of finding the way that works best for you.

Reply

Thanks will see how it goes...Di

Reply

You may also like...